Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Wichita, KS

June 1, 2022Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 1, 2022, 12:21 AM CDT for Cowley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2022, 12:21 AM CDT (05:21 UTC)
Expired
Jun 1, 2022, 12:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS
Hail
0.50 in
Wind
30

County Cowley County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS83 KICT 010521
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Jun 1 2022
 
KSZ093-010545-
Cowley KS-
1221 AM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of Cowley County
through 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winfield, moving east to northeast at 30 mph.

HAZARD...Half inch hail and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Arkansas City, Winfield, Burden, Dexter, Atlanta, Geuda Springs,
Cambridge, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9715 3748 9675 3748 9652 3715 9652
      3708 9715
TIME...MOT...LOC 0520Z 250DEG 27KT 3720 9694 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 31, 11:35 PM CDT, 46 minutes earlier.

Area forecast discussion, May 31, 11:35 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1135 PM CDT Tue May 31 2022

.SYNOPSIS...
Issued at 340 PM CDT Tue May 31 2022

The main low pressure system is over the Northern Plains with a
portion stretching back to the Great Basin. A cold front associated
with this system has stretched from the Texas Panhandle to along the
central Kansas/Oklahoma border into central Missouri. This front
will be the focus for convective development this evening. There is
initial development visible in western Oklahoma. A Severe
Thunderstorm Watch has been issued for a few counties in south
central Kansas, and this area may be expanded to the east and north
depending on further convective development. If you have outdoor
plans this evening, make sure to stay weather aware and have an idea
of where you would take shelter if needed. When thunder roars, go
indoors.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Tue May 31 2022

Highlights:

1) Showers and thunderstorms through Wednesday

2) Localized flooding through early Thursday

3) Cooler

Change: Modified precipitation chances tonight-Wed

Headlines:

1) Severe Thunderstorm Watch until 10PM
2) Flood Watch thru midnight Thursday

Showers and thunderstorms are expected through Wednesday. The cold
front as mentioned above should be the initial focus for convection
this evening with short term models showing storms moving
in/expanding in coverage around 5-7PM. SPC did tweak their outlook
for today removing the enhanced risk from southeast Kansas with the
better threat in western Oklahoma and parts of the Texas Panhandle.
Potential still exists for strong to severe thunderstorms with the
possibility of up to golf ball sized hail and 60 mph winds in south
central and southeast Kansas. Initial supercells could pose the
potential for a tornado, but the threat is quite low. The activity
is expected to fill in and become more linear. Elevated storms will
become the factor to the north and west of the front late this
evening and tonight.

Localized flooding is a concern especially across south central and
southeast Kansas with the possibility of training showers and storms
over those areas. Precipitable water values are on the increase. The
Flood Watch covers this well. Most locations where the heavier
rainfall is expected received minimal if any precipitation in the
last 24 hours. This will become the concentrated area for this
evening and tonight with potential for one to two inches; however,
thunderstorms can certainly overachieve on precipitation amounts.
Thus locally higher amounts are anticipated. Models disagree on the
coverage for Wednesday which in turn challenges when chances will
move out. General consensus is that precipitation should be gone by
Thursday morning. Precipitation chances have been tweaked somewhat
to better account for the latest trends.

Cooler air moves in for Wednesday through Friday with Wednesday
being the coolest day of the week thanks to rain and cloud cover.
Afternoon temperatures are forecast to range from 10 to 20 degrees
below seasonal normal on Wednesday when highs range from the lower
60s to mid 70s. Thursday and Friday should be a bit warmer as a
ridge moves in, but the temperatures are still forecast to be about
5 to 10 degrees below normal. Only minor changes were made to the
ongoing forecast.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 PM CDT Tue May 31 2022

Highlights:

1) Weekend warm up

2) Chances for showers and thunderstorms

After a cooler week, the weekend will offer a warm up but
essentially near the seasonal normal values (lower 80s). Models are
showing a couple of short waves through the weekend. This could
bring chances for showers and thunderstorms. These waves don't look
very impressive at this point. There are chances for showers and
storms throughout the extended. If you have outdoor plans for the
weekend, stay tuned as changes are likely. Minor tweaks were made to
the extended part of the forecast as the ongoing one appeared mainly
representative.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1133 PM CDT Tue May 31 2022

Numerous thunderstorms will continue to move slowly eastward
overnight across mainly southeast Kansas. Otherwise some
showers/storms look to redevelop during the morning hours on
Wednesday with lingering low clouds and north winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  65  52  72 /  80  80  40   0
Hutchinson      59  63  49  72 /  80  80  30   0
Newton          60  64  51  71 /  80  80  40   0
ElDorado        61  66  52  70 /  80  80  50   0
Winfield-KWLD   63  71  54  71 /  80  80  60  10
Russell         54  63  45  74 /  30  80  20   0
Great Bend      55  61  46  72 /  40  80  20   0
Salina          58  63  49  74 /  40  70  20   0
McPherson       58  63  48  71 /  70  80  30   0
Coffeyville     66  74  57  73 /  90  80  70  10
Chanute         64  74  56  72 /  90  80  60  10
Iola            64  72  55  71 /  90  80  60  10
Parsons-KPPF    65  74  57  73 /  90  80  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night for KSZ052-053-068>072-
082-083-091>096-098>100.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CDJ
Hazardous weather outlook, May 31, 11:44 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1144 PM CDT Tue May 31 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020445-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1144 PM CDT Tue May 31 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe storms will be possible across southeast
Kansas during the overnight hours. In addition, locally heavy
rainfall will also become a threat overnight across southeast
Kansas. Please check latest flood statements, flood watch, and
severe thunderstorms watch for the latest information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will linger through Wednesday mainly
across south central and southeast Kansas. While severe storms are
not expected, a couple of strong storms with small hail and locally
heavy rainfall will be possible. There is potential for localized
flooding to continue into even early Thursday.

There is a chance for thunderstorms Saturday through Monday.
However, the risk for organized severe storms appears low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 31, 11:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
1131 PM CDT Tue May 31 2022

KSZ050-051-067-068-010500-
Reno KS-Rice KS-McPherson KS-Harvey KS-
1131 PM CDT Tue May 31 2022

...Strong thunderstorms will impact portions of southern McPherson,
northeastern Reno, northwestern Harvey and southeastern Rice Counties
through MIDNIGHT CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hutchinson to near Buhler. Movement was
northeast at 25 mph.

HAZARD...Half inch hail and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hutchinson, South Hutchinson, Moundridge, Inman, Buhler, Willowbrook
and Hutchinson Airport.

This includes Interstate 135 between Mile Markers 47 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3827 9796 3830 9739 3800 9771 3799 9810
TIME...MOT...LOC 0429Z 217DEG 20KT 3807 9796 3809 9773

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KLEINSASSER
Special weather statement, May 31, 11:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
1132 PM CDT Tue May 31 2022

KSZ069-083-010500-
Butler KS-Sedgwick KS-
1132 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of east central
Sedgwick and southwestern Butler Counties through MIDNIGHT CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose Hill, moving east at 35 mph.

HAZARD...Half inch hail and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita, Andover, Augusta, Rose Hill, Douglass, Mcconnell Air Force
Base, El Dorado Airport, Augusta Municipal Airport and Santa Fe Lake.

This includes Interstate 35 between Mile Markers 49 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3751 9721 3768 9725 3778 9680 3751 9679
TIME...MOT...LOC 0432Z 259DEG 32KT 3761 9715

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KLEINSASSER
Local storm report, May 31, 11:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             1 W NEW ALBANY          37.57N 95.95W
05/31/2022  E1.25 INCH       WILSON             KS   STORM CHASER

&&
Local storm report, Jun 1, 12:00 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     1 W CHANUTE             37.67N 95.49W
05/31/2022  M75 MPH          NEOSHO             KS   OFFICIAL NWS OBS

            MEASURED ON THE CHANUTE MARTIN JOHNSON ASOS.

&&

MWM
Special weather statement, Jun 1, 12:11 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1211 AM CDT Wed Jun 1 2022

KSZ051>053-010545-
McPherson KS-Marion KS-Chase KS-
1211 AM CDT Wed Jun 1 2022

...Strong thunderstorms will impact portions of eastern McPherson,
northwestern Chase and Marion Counties through 1245 AM CDT...

At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mcpherson to near Hillsboro to 5 miles
west of Florence. Movement was northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mcpherson, Hillsboro, Marion, Galva, Canton, Florence, Goessel,
Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Cedar
Point, Hymer, Mcpherson Airport, Roxbury, Marion Lake and Pilsen.

This includes Interstate 135 between Mile Markers 51 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9693 3852 9663 3813 9691 3824 9728
      3826 9775 3861 9762 3861 9693
TIME...MOT...LOC 0511Z 207DEG 18KT 3837 9761 3833 9724 3827 9702

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KLEINSASSER
Special weather statement, Jun 1, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Jun 1 2022

KSZ093-010545-
Cowley KS-
1221 AM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of Cowley County
through 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winfield, moving east to northeast at 30 mph.

HAZARD...Half inch hail and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Arkansas City, Winfield, Burden, Dexter, Atlanta, Geuda Springs,
Cambridge, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9715 3748 9675 3748 9652 3715 9652
      3708 9715
TIME...MOT...LOC 0520Z 250DEG 27KT 3720 9694

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk60 min
May 31, 7:04 PM CDTSevere Thunderstorm WarningICTChase17 min
May 31, 7:08 PM CDTSpecial Weather StatementICTSedgwick22 min
May 31, 7:19 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick56 min
May 31, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSumner21 min
May 31, 7:39 PM CDTTornado WarningICTCowley51 min
May 31, 7:55 PM CDTSevere Thunderstorm WarningICTElk65 min
May 31, 8:03 PM CDTSevere Thunderstorm WarningICTChase, Marion57 min
May 31, 8:13 PM CDTSevere Thunderstorm WarningICTButler, Harvey22 min
May 31, 8:18 PM CDTAreal Flood WarningICTCowley3 hr
May 31, 8:20 PM CDTSpecial Weather StatementICTKingman, Sedgwick25 min
May 31, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley50 min
May 31, 8:51 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick54 min
May 31, 8:56 PM CDTSevere Thunderstorm WarningICTChase, Marion37 min
May 31, 9:06 PM CDTSevere Thunderstorm Warning Considerable damage threatICTMcPherson, Marion54 min
May 31, 9:13 PM CDTAreal Flood WarningICTButler, Harvey, Kingman, Sedgwick12 hr
May 31, 9:34 PM CDTSpecial Weather StatementICTKingman26 min
May 31, 9:47 PM CDTFlash Flood Warning Considerable damage threatICTButler, Kingman, Sedgwick6 hr
May 31, 9:49 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick39 min
May 31, 10:22 PM CDTSpecial Weather StatementICTGreenwood, Wilson38 min
May 31, 10:31 PM CDTSpecial Weather StatementICTButler29 min
May 31, 10:43 PM CDTSpecial Weather StatementICTWoodson32 min
May 31, 10:57 PM CDTFlash Flood Warning Considerable damage threatICTButler, Elk, Greenwood, Wilson, Woodson6 hr
May 31, 11:09 PM CDTSpecial Weather StatementICTWilson, Woodson36 min
May 31, 11:31 PM CDTSpecial Weather StatementICTHarvey29 min
May 31, 11:32 PM CDTSpecial Weather StatementICTButler28 min
May 31, 11:45 PM CDTSevere Thunderstorm WarningICTAllen, Elk, Neosho, Wilson, Woodson60 min
May 31, 11:49 PM CDTAreal Flood WarningICTCowley, Sumner9 hr
Jun 1, 12:11 AM CDTSpecial Weather StatementICTMcPherson, Marion34 min
Jun 1, 12:18 AM CDTRiver Flood WarningICTKingman6 hr
Jun 1, 12:26 AM CDTSpecial Weather StatementICTMcPherson34 min
Jun 1, 12:28 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion21 min
Jun 1, 12:48 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more4 hr
Jun 1, 2:30 AM CDTRiver Flood WarningICTButler, Cowley19 hr
Jun 1, 2:31 AM CDTRiver Flood WarningICTButler, Cowley21 hr
Jun 1, 2:31 AM CDTRiver Flood WarningICTButler, Cowley64 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTSedgwick4 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTSedgwick, Sumner30 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTSumner53 hr
Jun 1, 2:35 AM CDTRiver Flood WarningICTCowley25 hr
Jun 1, 2:38 AM CDTRiver Flood WarningICTWilson42 hr
Jun 1, 2:38 AM CDTRiver Flood WarningICTWilson30 hr
Jun 1, 2:49 AM CDTRiver Flood WarningICTAllen, Neosho27 hr
Jun 1, 2:49 AM CDTRiver Flood WarningICTNeosho53 hr
Jun 1, 2:49 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Jun 1, 2:49 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Jun 1, 4:34 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more29 hr
Jun 1, 8:01 AM CDTRiver Flood WarningICTMontgomery, Wilson67 hr
Jun 1, 8:01 AM CDTRiver Flood WarningICTMontgomery60 hr
Jun 1, 9:17 AM CDTAreal Flood WarningICTButler, Kingman, Sedgwick, Sumner24 hr
Jun 1, 12:54 PM CDTSpecial Weather StatementICTRice36 min
Jun 1, 1:19 PM CDTSpecial Weather StatementICTRice26 min
Jun 1, 6:18 PM CDTRiver Flood WarningICTSedgwick9 hr

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.